North Dakota, 2007

Tornado and Flash Flooding in North Dakota, June 17 to 18, 2007

June 17 to 18, 2007 · NWS FGF · 33 events in 12 counties and zones

Late in the evening of the 17th, an area of surface low pressure was located just northeast of Jamestown, North Dakota, with a cold front extending south from the low. A warm front arched to the northeast, from near Jamestown to Grand Forks to Bemidji (MN).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Late in the evening of the 17th, an area of surface low pressure was located just northeast of Jamestown, North Dakota, with a cold front extending south from the low. A warm front arched to the northeast, from near Jamestown to Grand Forks to Bemidji (MN). From the surface through the low layers of the atmosphere, wind speeds were quite strong. In the late afternoon of the 17th, one lone thunderstorm cell developed over Polk County (MN). By early evening, another lone thunderstorm developed over Ramsey County (ND). Finally, just before midnight, a line of thunderstorms took shape over eastern North Dakota. This line of storms moved into northwest Minnesota around midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 17, 1:45 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 17, 1:45 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 PM CDT SUN JUN 17 2007

.SHORT TERM...CHALLENGES TO REMAIN WITH HEAVY RAIN AND SEVERE
THUNDERSTORM POTENTIAL. SEE PMDHMD FOR MODEL PREFERENCE
EXPLANATION...WILL LEAN TOWARD 12Z NAM.

WARM FRONT EXTENDS FROM SFC LOW ACROSS SOUTH CENTRAL ND THROUGH
A LINE FROM DVL-GFK-VWU. THERE ARE A LOT OF CLOUDS N OF THIS FRONT
WHICH IS CURRENTLY KEEPING TEMPS VERY COOL (NEAR 60F).
HOWEVER...SOUTH OF THE FRONT TEMPS ARE CLIMBING IN THE 80S WITH
DEWPOINTS NEARING 70F. THIS LEADS TO MLCAPES OF 2500-3500 J/KG
WHICH COULD BE 500 J/KG HIGHER BY PEAK HEATING. RIGHT NOW WARM
MID-LEVEL TEMPS ARE CAPPING ANY THUNDERSTORM ACTIVITY IN THE
UNSTABLE AIRMASS. HOWEVER...THERE ARE ISOLD WEAK STORMS NORTH OF
THE WARM FRONT AHEAD OF THE WARMER MID-LEVEL TEMPS. WATER VAPOR
IMAGERY SHOWS MULTIPLE WEAK IMPULSES AHEAD OF THE MAIN LOW NOW
ACROSS CENTRAL MONTANA. SEE SWODY1 FOR DETAILS ON SEVERE
POTENTIAL. IT SHOULD BE A BUSY NIGHT WITH THE MAIN THREAT BEING AN
EXPECTED SQUALL LINE TO PROPAGATE THROUGH THE FA OVERNIGHT AS COLD
FRONT MOVES THROUGH BREAKING THE CAP. AHEAD OF THIS SQUALL
LINE...SUPERCELLS WILL BE POSSIBLE IF ANY WEAK IMPULSE CAN BREAK
THE CAP. STORMS SHOULD GRADUALLY WEAKEN BY MONDAY MORNING AND MOVE
OUT OF THE FA.

THE BEST HEAVY RAIN POTENTIAL APPEARS TO BE ACROSS THE SOUTHERN FA
WITH HPC SHOWING A SLIGHT RISK OF EXCESSIVE RAINFALL. THIS AREA
CURRENTLY HAS GREATEST INSTABILITY AND EVEN THOUGH SYSTEM WILL BE
PROGRESSIVE PWATS ABOVE 1.75 INCHES SUGGEST 1-2 INCHES RAIN IN A
SHORT DURATION LIKELY. WILL ISSUE FLASH FLOOD WATCH FOR SOUTHERN
RED RIVER VALLEY WHERE AREAL FLOODING IS ONGOING AND BEST
POTENTIAL FOR HEAVY RAINFALL IS (JUST NOT SURE HOW FAR NORTH WARM
FRONT WILL GET. WILL MONITOR OTHER AREAS WHERE CONFIDENCE IS LESS
FOR HEAVY RAINFALL. IF AN MCS IN TRACKING TOWARD THESE AREAS MAY
EXPAND WATCH THEN.

WILL CANCEL REMAINDER OF WIND ADVISORY A BIT EARLY (NEAR 4PM)
AS WINDS SHOULD SLACKEN REMAINDER OF AFTERNOON AS TROUGH/COLD FRONT
APPROACH.

COULD BE SOME ISOLATED SHOWERS/THUNDER MONDAY AFTERNOON AS COLD
CORE ALOFT MOVES THROUGH. ALSO A CHANCE FOR THUNDERSTORMS TUE
NIGHT WITH WEAK WAVE MOVING THROUGH. RAINFALL FROM THESE SYSTEMS
NOT EXPECTED TO BE SIGNIFICANT.

.LONG TERM (THU-SUN)...LONG RANGE MODELS IN REASONABLE AGREEMENT
THROUGH BRUNT OF EXTENDED PERIOD. SLIGHT TIMING DIFFERENCES WITH
ARRIVAL OF SURFACE LOW PRESSURE HEADING INTO WEEKEND. MID LEVEL
RIDGING HOLDS FOR REMAINDER OF WORK WEEK BEFORE A TRANSITION BACK
TO SW FLOW ALOFT WITH LOW PRESSURE WORKING BACK INTO FA DURING
WEEKEND. FOR NOW WILL INTRODUCE LOW POPS FOR WEEKEND PERIOD WITH
ABOVE. TEMPERATURES LOOK SEASONAL THROUGH PERIOD.

&&

.AVIATION...MVFR/LCL IFR CIGS CONFINED TO AREAS NORTH OF WARM
FRONT...DVL-GFK-BJI LINE LIFTING SLOWLY NORTH THROUGH AFTERNOON.
SEVERE STORMS PRODUCING LARGE HAIL AND DAMAGING WINDS EXPECTED LATER
THIS EVENING INTO OVERNIGHT AS SQUALL LINE ASSOCIATED WITH COLD
FRONT MOVES ACROSS FORECAST AREA. FAVORED SEVERE POTENTIAL WILL BE
SOUTH OF A DVL-GFK-BJI LINE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR NDZ038-039-049-052-053.

MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH LATE
     TONIGHT FOR MNZ003-029.

&&

TG/VOELKER
Hazardous weather outlook, Jun 17, 4:24 AM CST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
524 AM CDT SUN JUN 17 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
524 AM CDT SUN JUN 17 2007

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL
MINNESOTA. STRONG TO SEVERE THUNDERSTORMS WILL OCCUR THIS MORNING
ALONG AND NORTH OF INTERSTATE 94 THROUGH 10 AM. THEREAFTER...THE
FOCUS FOR STORMS WILL DEVELOP ONCE AGAIN LATE THIS AFTERNOON AND
THIS EVENING...MAINLY AFTER 6 PM. THE MAIN THREAT WILL BE LARGE
HAIL...DAMAGING WIND AND ISOLATED TORNADOES. IN ADDITION...HEAVY
RAINFALL IS ALSO POSSIBLE...WHICH MAY CAUSE LOCALIZED FLOODING.

RIVERINE FLOODING WILL CONTINUE IN THE RED RIVER VALLEY FROM OSLO
AND POINTS SOUTH...AND ON TRIBUTARIES OF THE RED RIVER IN
MINNESOTA FROM RECENT HEAVY RAIN. ADDITIONAL RAINFALL THROUGH THIS
WEEKEND WILL LIKELY INCREASE INFLOWS INTO THE RIVER SYSTEM...AND
ADD TO THE FLOODING CONCERNS. STAY TUNED TO LATER STATEMENTS...AND
REFER TO THE LATEST HYDROLOGIC PRODUCTS ISSUED BY THE NATIONAL
WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY AND TUESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

DK

In the hours before

Local storm report, Jun 17, 3:14 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
414 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     TORNADO          2 SW CROOKSTON          47.75N 96.64W
06/17/2007                   POLK               MN   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTED TOUCHDOWN WITH DEBRIS.

&&

HOPKINS
Local storm report, Jun 17, 3:19 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
419 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TORNADO          CROOKSTON               47.77N 96.61W
06/17/2007                   POLK               MN   EMERGENCY MNGR

            DEBRIS REPORTED ON SOUTHERN EDGE OF CROOKSTON.

&&

PATRIAYD
Local storm report, Jun 17, 3:21 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
421 PM CDT SUN JUN 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TORNADO          2 W CROOKSTON           47.77N 96.65W
06/17/2007                   POLK               MN   EMERGENCY MNGR

            2 MI WEST OF CROOKSTON ON CTY ROAD 9 TOUCHDOWN WITH
            DEBRIS REPORTED.

&&

PATRIAYD

The radar

The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 01:07 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 11 hail, 3 flash flood, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Ramsey

When
June 17, 7:07 PM CST
Where
Ramsey County, 3.68 mi E of Webster
Measured
0.75 in hail
Reported by
Public
Coordinates
48.280, -98.790

Funnel Cloud, Griggs

When
June 17, 8:19 PM CST
Where
Griggs County, 1.57 mi WNW of Walum
Reported by
Public
Coordinates
47.280, -98.230

The funnel cloud did not last long.

Hail, Barnes

When
June 17, 8:40 PM CST
Where
Barnes County, 2.81 mi S of Wimbledon
Measured
0.75 in hail
Reported by
Public
Coordinates
47.130, -98.460

Very heavy rain accompanied the hail.

Hail, Nelson

When
June 17, 8:42 PM CST
Where
Nelson County, 3.46 mi NE of Whitman
Measured
0.75 in hail
Reported by
Public
Coordinates
48.180, -98.060

Hail, Walsh

When
June 17, 8:44 PM CST
Where
Walsh County, 2.49 mi SSW of Lankin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.290, -97.950

Tornado, Nelson

When
June 17, 8:50 PM CST
Where
Nelson County, 3.09 mi WNW of Dahlen
Rating
EF0
Path length
0.2 mi
Path width
25 yd
Reported by
Trained Spotter
Coordinates
48.170, -97.990

Two brief touchdowns occurred in an open field.

Hail, Walsh

When
June 17, 8:58 PM CST
Where
Walsh County, 2.49 mi SSW of Lankin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.290, -97.950

Hail, Walsh

When
June 17, 9:00 PM CST to 9:02 PM CST
Where
Walsh County, 0.69 mi S of Lankin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.310, -97.920

Hail, Benson

When
June 17, 9:10 PM CST
Where
Benson County, 1.16 mi NW of Maddock Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.990, -99.550

Hail, Griggs

When
June 17, 9:10 PM CST
Where
Griggs County, 4.29 mi SE of Cooperstown Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
47.380, -98.030

Very heavy rain accompanied the hail.

Hail, Steele

When
June 17, 9:25 PM CST
Where
Steele County, 1.99 mi ESE of Finley Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
47.490, -97.780

Thunderstorm Wind, Barnes

When
June 17, 9:25 PM CST
Where
Barnes County, 0.84 mi NW of Litchville
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
46.660, -98.190

A large steel storage bin was tipped over and large trees were blown down.

Hail, Benson

When
June 17, 9:30 PM CST
Where
Benson County, 4.38 mi ESE of Tilden
Measured
0.88 in hail
Reported by
Public
Coordinates
48.130, -99.160

Thunderstorm Wind, Barnes

When
June 17, 9:30 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
46.920, -98.010

Large trees and branches were blown down. Some of the trees fell on powerlines, causing power outages.

Thunderstorm Wind, Sargent

When
June 17, 9:30 PM CST
Where
Sargent County, 2 mi S of Forman
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
46.091, -97.630

Large willow trees were uprooted and a small building was leveled by the strong wind.

Thunderstorm Wind, Ransom

When
June 17, 9:30 PM CST
Where
Ransom County, 1 mi N of Ft Ransom
Measured
70 kt (81 mph) estimated gust
Reported by
Newspaper
Coordinates
46.535, -97.920

Trees and a grain auger were blown over. A large unanchored metal shed was blown into a larger machine shed, leaving a tangled metal mess.

Thunderstorm Wind, Cass

When
June 17, 9:32 PM CST
Where
Cass County, Kindred
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
46.650, -97.020

Many trees were uprooted or snapped off. Several roads and city streets were blocked by fallen trees.

Hail, Ramsey

When
June 17, 9:35 PM CST
Where
Ramsey County, 0.46 mi W of Ramsey
Measured
0.88 in hail
Reported by
Public
Coordinates
48.150, -99.090

Thunderstorm Wind, Ransom

When
June 17, 10:00 PM CST
Where
Ransom County, Enderlin
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.620, -97.580

Many large trees and tree branches were blown down.

Thunderstorm Wind, Sargent

When
June 17, 10:05 PM CST
Where
Sargent County, 2.03 mi WSW of De Lamere
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.260, -97.370

Several trees were uprooted.

Thunderstorm Wind, Cass

When
June 17, 10:15 PM CST
Where
Cass County, 0.94 mi W of Buffalo
Measured
83 kt (96 mph) estimated gust
Reported by
Newspaper
Coordinates
46.920, -97.550

Three large 60,000 bushel steel grain bins were torn off their concrete pads. Dryers and other equipment at the grain company were knocked over. Flying metal cut a nearby powerline. Numerous trees in the town were also uprooted.

Thunderstorm Wind, Richland

When
June 17, 10:30 PM CST
Where
Richland County, 2.28 mi SSE of Colfax Kuruc Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
46.350, -96.930

Numerous trees were blown down. Windows were broken at a shop by flying rocks and debris. A 60 foot tall radio tower was also blown down. The peak winds were estimated at 90 mph.

Thunderstorm Wind, Cass

When
June 17, 10:33 PM CST
Where
Cass County, 2.81 mi SW of St Benedict
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
46.690, -96.870

Two large steel grain bins were caved in by the strong wind. Many trees were uprooted or snapped in two.

Thunderstorm Wind, Cass

When
June 17, 10:34 PM CST
Where
Cass County, 2.47 mi WNW of Hickson
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.680, -96.850

Many trees were snapped off or uprooted. A piece of roof was torn off the southwest corner of a house.

Thunderstorm Wind, Cass

When
June 17, 10:35 PM CST
Where
Cass County, 1.42 mi W of Hickson
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.670, -96.830

Thunderstorm Wind, Cass

When
June 17, 10:35 PM CST
Where
Cass County, West Fargo
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
46.880, -96.880

Many trees were blown down. One tree fell on a house.

Thunderstorm Wind, Cass

When
June 17, 10:37 PM CST
Where
Cass County, (Far)hector Intl Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -96.820

The Fargo ASOS measured a 61 mph wind gust. Just to the southeast of the airport, a building under construction was damaged.

Thunderstorm Wind, Cass

When
June 17, 10:42 PM CST
Where
Cass County, 2.01 mi WNW of Fargo
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.880, -96.820

Many trees and tree branches were blown down by the strong wind. One large tree fell on an apartment building.

Thunderstorm Wind, Traill

When
June 17, 10:47 PM CST
Where
Traill County, 0.84 mi SW of Kelso
Measured
75 kt (86 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.311, -97.043

A semi, towing two trailers at mile marker 97 on Interstate 29, had its second trailer blown on its side into the median by the strong straight line winds.

Thunderstorm Wind, Richland

When
June 17, 10:50 PM CST
Where
Richland County, 0.69 mi S of Wyndmere
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.260, -97.130

Trees were blown down in Wyndmere. Some of the trees fell on powerlines.

Flash Flood, Barnes

When
June 18, 12:00 AM CST to 5:00 AM CST
Where
Barnes County, 4.29 mi WNW of Dazey
Cause
Heavy Rain
Reported by
Public
Coordinates
47.210, -98.280

Ditches and fields were flooded by the heavy rain. Water covered a county road just north of state highway 26.

Flash Flood, Griggs

When
June 18, 12:15 AM CST to 5:00 AM CST
Where
Griggs County, 3.95 mi SE of Revere
Cause
Heavy Rain
Reported by
Public
Coordinates
47.310, -98.270

Several hundred acres of farm fields were flooded as well as a farm access road.

Flash Flood, Steele

When
June 18, 12:24 AM CST to 5:00 AM CST
Where
Steele County, 1.16 mi NE of Pickert
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
47.460, -97.800

The sheriff reported a township bridge under water. Water also covered state highway 32 about 4 miles south of Finley. Two to three inches of rain fell in about 8 hours across Greenview and Eastin Townships.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42654, 42649, 42655, 42656, 42658, 42671, 42659, 42661, 42662, 42664, 42666, 42673, 42667, 42677, 42713, 42715, 42682, 42669, 42711, 42685, 42697, 42699, 42700, 42703, 42705, 42716, 42708, 42689, 42691, 42693, 42718, 42720, 42724.